Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 29, 2019, 2:07 PM MDT for 17 counties in Montana. It took effect at Jul 30, 2019, 12:00 PM MDT. It was in force for 9 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2019, 2:07 PM MDT (20:07 UTC)
- In effect from
- Jul 30, 2019, 12:00 PM MDT
- Expired
- Jul 30, 2019, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 1:30 PM MDT | HAIL 0.7 | 3 Nne Helena, MT | |
| Jul 30, 1:45 PM MDT | TSTM WND GST 42 | 4 N East Helena, MT | MESONET STATION EW5549 HELENA. |
| Jul 30, 2:38 PM MDT | TSTM WND GST 44 | 5 Wsw Great Falls, MT | ASOS STATION KGTF GREAT FALLS. |
| Jul 30, 8:59 PM MDT | WILDFIRE | Clancy, MT | CORRECTS PREVIOUS WILDFIRE REPORT FROM CLANCY. FIRE IGNITED BY LIGHTNING FIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED. |
| Jul 30, 8:59 PM MDT | WILDFIRE | Clancy, MT | FIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED. |
| Jul 30, 9:03 PM MDT | WILDFIRE | Montana City, MT | CORRECTS PREVIOUS WILDFIRE REPORT FROM MONTANA CITY. LOCATION: HIGHWAY 282 BETWEEN MONTANA CITY AND CLANCY. PINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING. |
| Jul 30, 9:03 PM MDT | WILDFIRE | Montana City, MT | PINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING. |
| Jul 30, 9:10 PM MDT | WILDFIRE | Montana City, MT | LOCATION: SSE ASPECT BELOW STRAWBERRY FIRE IGNITED BY LIGHTNING IN A ROCKY PILE WITH DEAD TIMBER AND DUFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS85 KTFX 292007 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 207 PM MDT Mon Jul 29 2019 MTZ112-113-301115- /O.NEW.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 207 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon to 9 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ118-300300- /O.CON.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 207 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
5 follow-up statements
615 WWUS85 KTFX 300238 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 838 PM MDT Mon Jul 29 2019 MTZ118-300600- /O.EXT.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 838 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will move through the northern portions of the district between 930 PM and Midnight. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-113-301100- /O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 838 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
225 WWUS85 KTFX 300535 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1135 PM MDT Mon Jul 29 2019 MTZ118-300645- /O.EXP.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 1135 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118 WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The risk for scattered dry thunderstorms has diminished. As a result, the Red Flag Warning will be allowed to expire. $$ MTZ112-113-301100- /O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 1135 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
309 WWUS85 KTFX 300905 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 305 AM MDT Tue Jul 30 2019 MTZ114-115-117-302300- /O.EXA.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 305 AM MDT Tue Jul 30 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 114, 115 and 117. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ118-302300- /O.EXA.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 305 AM MDT Tue Jul 30 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... The National Weather Service in Great Falls has issued a Red Flag Warning for LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-113-302300- /O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 305 AM MDT Tue Jul 30 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
981 WWUS85 KTFX 302235 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 435 PM MDT Tue Jul 30 2019 MTZ112>115-117-310300- /O.CON.KTFX.FW.W.0004.000000T0000Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 435 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115 and 117. * WINDS...West 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the lower to mid-80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ118-310300- /O.CON.KTFX.FW.W.0004.000000T0000Z-190731T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 435 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
332 WWUS85 KTFX 310302 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 902 PM MDT Tue Jul 30 2019 MTZ112>115-117-118-310415- /O.EXP.KTFX.FW.W.0004.000000T0000Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 902 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 112, 113, 114, 115, 117, AND 118... Winds have begun to diminish and humidity levels continue to recover. In addition, thunderstorm activity has diminished across the region. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 11:50 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 11:50 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1150 AM MDT Mon Jul 29 2019 Aviation Section Updated. .UPDATE... Skies are clear across our forecast area this morning, except for the MT/ID border where clouds are peeking over the line from showers in ID. Expect scattered thunderstorms over Southwest Montana through late afternoon. Only minor updates were posted to the forecast to better capture observed trends. && .SYNOPSIS... Upper level high pressure ridge will be over the region for very warm to hot conditions through the week. Isolated to scattered showers and thunderstorm are possible across portions of central and southwest Montana each day, mainly during the afternoon and evening hours. Smoke and haze from area wildfires could reduce visibility at times. && .AVIATION... Updated 1140 AM MDT Mon Jul 29 2019 (18Z/29 TAFs) Isolated/scattered thunderstorms expected across Southwest MT after 18Z and continuing through about 03Z Tuesday. Remainder of the forecast area will be mostly clear to partly cloudy and dry with widespread VFR conditions. However, areas of smoke/haze from wildfires could reduce visibilities to MVFR conditions at times, especially near KHLN. && .PREV DISCUSSION... /ISSUED 525 AM MDT Mon Jul 29 2019/ A high pressure ridge aloft will continue to build over the Great Basin and Four Corners Region early in the week with southwest flow aloft prevailing over Montana. A disturbance in the flow aloft will move into far southwest Montana today, bringing scattered wet and dry thunderstorms, mainly south of a line from Helena to White Sulphur Springs. Remainder of the forecast area can expect mostly clear to partly cloudy skies with very warm temperatures and breezy winds. Somewhat stronger winds are expected across north central Montana on Tuesday. These windy conditions combined with very low humidity could bring an increasing risk for critical fire weather conditions to this region by afternoon. This will continue to be monitored for possible highlights. Later in the week, models indicate that the upper level ridge will slide eastward into the southern and central Rocky Mountain Region. This pattern will allow for an increasing amount of monsoon moisture to be picked up and brought into Montana by southwesterly flow aloft. By Friday, models suggest that an upper level trough will move into British Columbia and the Pacific Northwest coast. This system is expected to flatten the upper ridge somewhat as it moves northeastward into southern or central Alberta by Saturday night. Model solutions diverge for Sunday and Monday as the GFS weakens this low and moves it eastward through Canada leaving Montana beneath zonal flow and allowing cooler Canadian air to filter into the state. Meanwhile, the ECMWF develops a second low over southern British Columbia with shortwave ridging developing over Montana for much warmer conditions. The official forecast will use the National Blend of Models (NBM) which trends toward the GFS with high temperatures cooling into the 80s for the weekend and early next week. Isolated to possible scattered showers and thunderstorms will remain possible during this period as well. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 89 57 90 56 / 0 0 10 10 CTB 84 50 87 52 / 0 0 0 0 HLN 89 56 88 54 / 10 40 20 20 BZN 87 52 88 51 / 30 40 10 20 WEY 79 43 83 43 / 30 50 20 20 DLN 83 51 85 49 / 40 40 20 10 HVR 90 56 94 57 / 0 0 10 10 LWT 84 55 88 55 / 0 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 3 PM this afternoon to 9 PM MDT this evening Helena and Townsend Ranger Districts of the Helena National Forest. Red Flag Warning from 1 PM this afternoon to 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:22 PM MDT | Special Weather Statement | TFX | Madison | 38 min |
| Jul 29, 5:40 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 35 min |
| Jul 29, 5:57 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 48 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.